West Virginia, 2010

Flooding in West Virginia, March 13 to 14, 2010

March 13 to 14, 2010 · NWS RLX · 6 events in 6 counties and zones

After a cold and snowy February, a switch to a warmer pattern began during the second week of the month. This started the runoff from a deep snow pack over the West Virginia mountainous counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$6.3 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

After a cold and snowy February, a switch to a warmer pattern began during the second week of the month. This started the runoff from a deep snow pack over the West Virginia mountainous counties. A widespread 2 to 4 inches of water resided in the snow pack with some ridgetops exceeding 6 inches of water in the snow.

Flood concerns were high preceding the event, but mainly for the central and northern mountain counties of the state. The deepest snow cover still resided across the high terrain in those counties. Prior to the heavy rain, the snow cover over Fayette and Raleigh Counties had already melted away. However, the ground was left soggy and primed to allow for a quick runoff.

Governor Manchin even declared a state of emergency before any rain arrived.

An increasing southeast flow developed on Friday the 12th with dew points climbing into the mid and upper 40s. The support for the showers was provided by a large mid and upper air low circulation, shifting east into the Tennessee Valley. | |Showers developed early that evening, then moved northwest through the southern mountains of West Virginia into the Coal and Kanawha River Valleys. A few thunderstorms were embedded within the heavier showers. Training of these cells occurred in narrow bands oriented in an arch from southeast to northwest.

Luckily, the heavy rain never transferred further north, where the mountain snow pack was still melting.

In a 6 hour period ending at 0100E on the 13th, the Raleigh County Airport received 2.58 inches of rain, while Charleston had 0.80 inches. By 0700E on the 13th, Beckley had a 3 inch rain total. Oak Hill in Fayette County had 2.95 inches ending at dawn on the 13th. The cooperative observer in Beckley measured 2.12 inches. The Huff Knob automated rain gauge near Ghent measured 2.76 inches in the 12 hour overnight period. On Tams Mountain, west of Sophia, another automatic rain gauge measured 2.1 inches in 12 hours. Oceana of northern Wyoming County measured 2.3 inches. Amounts around 2 inches in 12 hours were common through the Big Coal River Valley to around Charleston. An unofficial spotter report of 3.6 inches was received just 1 mile southeast of downtown Beckley. Further north, rain amounts around an inch reached into Nicholas County.

After dawn on the 13th, only spotty light rain lingered in the cooler air.

Major small stream flooding was widespread in Raleigh and Fayette Counties. There were 2 direct fatalities from Raleigh County. Flooding of less severity occurred in Kanawha, Nicholas, Boone, and Wyoming Counties.

During the daylight hours on the 13th, the Kanawha and Coal Rivers rose rapidly and caused backwater flooding. For example, the mouth of Paint Creek flooded in the Hansford and Pratt vicinity. Later that night, the Coal River crested at 25.5 feet at Tornado, slightly over its 25 foot flood stage. The crest on the Kanawha at Charleston was 29 feet, just under the 30 foot flood stage.

The American Red Cross served over 1000 meals and around 900 snacks in the affected flood zone. They also distributed over 400 clean-up kits. The Salvation Army and various church groups also came to the aid of the local citizens.

A federal disaster was declared that included Raleigh, Fayette, and Kanawha Counties. See FEMA disaster number 1893 for more details.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 12, 10:20 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Mar 12, 10:20 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1020 PM EST FRI MAR 12 2010

.SYNOPSIS...
AN UPPER LEVEL SYSTEM AFFECTS THE REGION THROUGH THE WEEKEND. DRY
WEATHER AND SEASONABLE TEMPERATURES RETURN EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
WRFNMM SEEMED TO HAVE THE BEST PATTERN WITH COMPLEX SYSTEM IMPACTING
THE AREA AT THIS TIME.  USED IT TO UPDATE POPS AND QPF INTO SAT.
AREA IS BASICALLY IN A MOIST CONVEYOR BELT ON NE SIDE OF LARGE UPPER
LOW CENTERED NEAR AR/MO LINE..WITH NEGATIVE TILT SHORT WAVE AXIS
EXTENDING SE FROM IT.  PATTERN SHOULD GRADUALLY SHIFT N OVERNIGHT
INTO SAT AS TROUGH AXIS ROTATES UP E SIDE OF DIGGING UPPER LOW.

STRONG DYNAMICS AND PWS AROUND AN INCH STRONGLY INDICATE THE
ASSOCIATED BAND OF MODERATE TO HEAVY RAIN WITH THIS FEATURE. EXPECT
TO SEE AT LEAST AN INCH OF RAIN ALONG THE FLOOD PRONE MOUNTAINS
TONIGHT...AND BETWEEN A HALF AN INCH AND AN INCH ELSEWHERE. U

BY 12Z SATURDAY...MOST OF THE ORGANIZED PRECIP WILL BE IN THE
NORTHERN PORTION OF THE AREA. HOWEVER...THE UPPER LOW ITSELF WILL
DROP INTO THE TENNESSEE VALLEY SATURDAY. THIS WILL LIKELY KEEP CAT
POPS NORTH...AND ACTUALLY INCREASE CHANCES OF SHOWERS UNDER THE
UPPER LOW ACROSS THE SOUTH. THUS...MOST AREAS WILL CONTINUE
WET...HEAVIEST ACROSS THE NORTH.

TEMPS EXPECTED TO BE ON THE MILDER SIDE OF GUIDANCE
TONIGHT...ESPECIALLY GIVEN THE DEWPOINTS HAVE RISEN ENOUGH TO
PREVENT SIGNIFICANT WET BULBING. EXPECT TEMPS ALSO ON THE MILDER
SIDE ACROSS THE SOUTH SATURDAY WITH POSSIBLE BREAKS IN THE
CLOUDS...LOW SIDE IN THE NORTH WITH SOLID CLOUDS AND PRECIP.  THIS
AGREES WELL WITH THE MET.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
CUT-OFF LOW CENTER TO TRACK SOUTH OF THE FORECAST AREA LOBE OF
DYNAMIC ENERGY ROTATES AROUND THE NORTHERN PERIPHERY...ACROSS
MARYLAND...PENN...NRN WV...AND INTO OH. LEANED CLOSER TO THE 12Z
NAM12 OVER THE GFS SOLUTION. NAM12 BRINGS A FAIRLY HEFTY BAND OF
PRECIP ACROSS NRN WV SUNDAY NIGHT THAT WEAKENS AT ROTATES WESTWARD
INTO SOUTHEASTERN OH BY MONDAY. BEEFED POPS UP TO CAT ACROSS NRN WV
WITH LIKELY TO CHC POP ELSEWHERE. GENERALLY DIMINISHING POP VALUES
FOR THE REMAINDER OF THE PERIOD AS UPPER LEVEL LOW FINALLY PULLS OUT
TO THE EAST AND THE ATMOSPHERIC COLUMN DRIES OUT. CLOUDS AND
MOISTURE HANG ON INTO MONDAY ON WEAKENING EASTERLY FLOW.

FOR TEMPS...GENERALLY STAYED CLOSE TO MAV BC GRIDS BUT MADE SOME
ADJUSTMENTS UPWARD FOR OVERNIGHT MINS TO ACCOUNT FOR CLOUDS.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
ECMWF IS STILL THE WAY TO GO IN THE EXTENDED PERIOD.  WITH THE LARGE
CLOSED LOW CONTINUING TO PULL AWAY FROM THE ATLANTIC COAST AT THE
START OF THIS PERIOD...WEAK HIGH PRESSURE IS ABLE TO BUILD IN AT THE
SURFACE.  FLOW ALOFT BECOMES FAIRLY DIFFUSE AS TROUGH DIGS ACROSS
THE GULF COAST WITH TIME...LEAVING A BROAD AREA OF WEAK H500 LOW
PRESSURE.  BY THE END OF THE PERIOD...RIDGING STARTS TO TAKE HOLD IN
THE THURSDAY NIGHT/FRIDAY TIMEFRAME.

AS FAR AS SENSIBLE WEATHER...THERE MAY BE LINGERING ISOLATED
SHRA/SHSN IN THE MOUNTAINS MONDAY EVENING WITH LEFTOVER LOW LEVEL
MOISTURE AND NORTHERLY FLOW.  THESE WILL DIE OFF OVERNIGHT AS THE
FLOW SLACKENS.  COULD BE ENOUGH MOISTURE AND DAYTIME INSTABILITY FOR
A FEW ISOLATED SHOWERS ACROSS THE SOUTHERN COUNTIES ON TUESDAY...SO
MAINTAINED A SLIGHT CHANCE POP. THE REST OF THE PERIOD LOOKS DRY
WITH INCREASING INFLUENCE FROM THE SURFACE HIGH AND A SLOWLY DRYING
COLUMN.

TEMPERATURES WILL BE NEAR TO A BIT ABOVE NORMAL THROUGH THE PERIOD.
HPC NUMBERS WERE IN DECENT AGREEMENT WITH MEX/ENSEMBLE NUMBERS AND
STAYED CLOSE.

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
DEVELOPING IFR CONDITIONS IN RAIN FROM SW THIS EVENING NE ACROSS
ENTIRE AREA OVERNIGHT.  BRIEF CHANCE FOR THUNDER FIRST HOUR OR TWO
OF FORECAST CRW TO HTS AND POINTS S AND W.  THE STEADY RAIN
OVERNIGHT WILL LAST INTO SAT MORNING BEFORE TAPERING OFF TO
SCATTERED SHOWERS MIDDAY AND AFTERNOON SAT FROM S TO N.

SE FLOW OVERNIGHT WILL SWITCH TO W SAT AS LOW PRESSURE PASSES
THROUGH THE AREA.  MODERATE E TO SE FLOW ALOFT OVERNIGHT WILL SWITCH
TO LIGHT TO MODERATE W SAT AS THE SYSTEM MOVES THROUGH.

AFTER 00Z SUNDAY...
IFR POSSIBLE IN SHOWERS SATURDAY.

&&

.HYDROLOGY...
THE COMBINATION OF ONGOING SNOW MELT AND THE ONSET OF HEAVY RAIN
WILL LEAD TO EXCESSIVE WATER IN OUR MOUNTAINS.

DUE TO THIS INCREASING THREAT...AREAL FLOOD WARNINGS REMAIN IN
EFFECT UNTIL SATURDAY NIGHT FOR THE NORTHERN AND CENTRAL MOUNTAINS
OF WEST VIRGINIA. THIS IS DUE TO STRONG RISES OF AREA CREEKS AND
STREAMS...SOME OF WHICH ARE EXPECTED TO RISE ABOVE BANKFULL
RESULTING IN  FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. THE
WARNING HAS BEEN ISSUED TO MAXIMIZE THE LEAD TIME AND TO ALLOW
RESIDENTS...EMERGENCY MANAGEMENT OFFICIALS TO HAVE PLENTY OF TIME TO
TAKE MEASURES.

THE WARNING IS EXTENDED TWO COUNTIES S THIS EVENING ON ACCOUNT OF
EARLY SET UP OF THE HEAVY RAIN AXIS AND THE RAPID STREAM
RESPONSE...TO NOW INCLUDE RALEIGH AND FAYETTE COUNTIES.

THE RIVERS WILL CONTINUE TO RISE AS THEIR RESPECTIVE CREEKS
CONTRIBUTE THE WATER FROM THE SNOW MELT...COMBINED WITH EXPECTED
RAINFALL TONIGHT AND OVER THE WEEKEND. FLOOD WARNINGS FOR THE TYGART
VALLEY RIVER AT BELINGTON AND PHILIPPI AND THE GREENBRIER RIVER AT
BUCKEYE AND MARLINTON ARE IN EFFECT.

OTHER RIVERS THAT WILL SEE STRONG RISES ARE THE UPPER GAULEY..UPPER
ELK...KANAWHA RIVERS AND ESPECIALLY THE OHIO RIVER.  A FLOOD WATCH
REMAINS IN EFFECT FOR THE OHIO RIVER...WHICH CONTINUES TO RISE AND
MAY EVENTUALLY LEAD TO SIGNIFICANT WATER PROBLEMS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH FROM 7 AM EST SATURDAY THROUGH WEDNESDAY MORNING
     FOR WVZ005>011.
OH...FLOOD WATCH FROM 7 AM EST SATURDAY THROUGH WEDNESDAY MORNING
     FOR OHZ075-076-085>087.
KY...FLOOD WATCH FROM 7 AM EST SATURDAY THROUGH WEDNESDAY MORNING
     FOR KYZ101-103.
VA...NONE.

&&

SYNOPSIS...KMC/CL/JMV
NEAR TERM...JMV/TRM
SHORT TERM...KMC
LONG TERM...CL
AVIATION...TRM
HYDROLOGY...JS/TRM
Hazardous weather outlook, Mar 13, 12:07 AM EST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1207 AM EST SAT MAR 13 2010

KYZ102-105-OHZ066-083-084-VAZ003-004-WVZ017>020-028>032-140515-
CARTER-LAWRENCE KY-PERRY-JACKSON OH-VINTON-DICKENSON-BUCHANAN-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-
1207 AM EST SAT MAR 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY AND SOUTHEAST OHIO...ALONG WITH SOUTHWEST VIRGINIA AND
MUCH OF THE LOWLANDS OF NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ037>040-046-047-140515-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
1207 AM EST SAT MAR 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREA IN AND NEAR THE
NORTHERN MOUNTAINS OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

FLOOD WARNING.

RAIN...AND SNOW MELT FROM WARMER WEATHER...ARE EXPECTED TO CAUSE
STREAM AND RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.

FLOOD WARNING.

RAIN...AND SNOW MELT FROM WARMER WEATHER..ARE EXPECTED TO CAUSE
STREAM AND RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101-103-OHZ075-076-085>087-WVZ009>011-140515-
GREENUP-BOYD-ATHENS-WASHINGTON-MEIGS-GALLIA-LAWRENCE OH-WOOD-
PLEASANTS-TYLER-
1207 AM EST SAT MAR 13 2010

...FLOOD WATCH IN EFFECT FROM 7 AM EST SATURDAY THROUGH WEDNESDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA THAT ARE ADJACENT TO
THE OHIO RIVER.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ067-140515-
MORGAN-
1207 AM EST SAT MAR 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MORGAN COUNTY IN SOUTHEAST
OHIO.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ005>008-140515-
WAYNE-CABELL-MASON-JACKSON WV-
1207 AM EST SAT MAR 13 2010

...FLOOD WATCH IN EFFECT FROM 7 AM EST SATURDAY THROUGH WEDNESDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST WEST VIRGINIA.

.DAY ONE...TONIGHT.

FLOOD WARNING.

EXCESSIVE RAINFALL...SATURATED GROUNDS...AND STREAM LEVELS STILL A
BIT HIGH FROM RECENT SNOW MELT...WILL CAUSE SMALL STREAM AND URBAN
FLOODING OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ013>016-024>027-033>036-140515-
LINCOLN-PUTNAM-KANAWHA-ROANE-MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-
1207 AM EST SAT MAR 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN AND CENTRAL WEST
VIRGINIA.

.DAY ONE...TONIGHT.

EXCESSIVE RAINFALL...SATURATED GROUNDS...AND STREAM LEVELS STILL A
BIT HIGH FROM RECENT SNOW MELT...WILL CAUSE SMALL STREAM AND URBAN
FLOODING OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TRM

In the hours before

Local storm report, Mar 12, 6:53 PM EST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
653 PM EST FRI MAR 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             HURRICANE               38.44N 82.02W
03/12/2010  E0.25 INCH       PUTNAM             WV   TRAINED SPOTTER

&&

TAXFORD
Local storm report, Mar 12, 6:53 PM EST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
653 PM EST FRI MAR 12 2010
...CORRECTION FOR LOCATION... OLIVE HILL KY NOT HURRICANE WV...

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             OLIVE HILL
03/12/2010  E0.25 INCH       CARTER             KY   TRAINED SPOTTER

&&

TAXFORD
Local storm report, Mar 12, 6:59 PM EST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
659 PM EST FRI MAR 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             OLIVE HILL              38.30N 83.17W
03/12/2010  E0.25 INCH       CARTER             KY   TRAINED SPOTTER

&&

TAXFORD
Local storm report, Mar 12, 9:53 PM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
953 PM EST FRI MAR 12 2010

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HEAVY RAIN       RALEIGH                 37.76N 81.17W
03/12/2010                   RALEIGH            WV   PUBLIC

            LESS THAN
            0.75 INCH.

&&

NNNN
Local storm report, Mar 12, 10:55 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1055 PM EST FRI MAR 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 PM     HEAVY RAIN       BECKLEY                 37.79N 81.19W
03/12/2010  E0.00 INCH       RALEIGH            WV   COUNTY OFFICIAL

            REPORTS OF SEWERS BACKING UP AND BASEMENTS FLOODING.
            ROBERT C. BYRD ROADWAY IS CLOSED IN BECKLEY, WITH DETOUR
            IN PLACE.

&&

TAXFORD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Raleigh

When
March 13, 12:15 AM EST to 3:30 PM EST
Where
Raleigh County, 0.3 mi NNW of Besoco to 0.69 mi WSW of Pluto
Cause
Heavy Rain
Deaths
2 direct, 0 indirect
Property damage
$4.0 million
Reported by
Emergency Manager
Coordinates
37.624, -81.232

Major stream flooding along such streams as Piney, Beaver, Little Beaver, Little Whitestick, and the headwaters of Dunloup Creek, including Maple Fork. Damage was less along the Marsh Fork and Clear Fork drainage in the western portion of the county.

A 59 year old female turnpike worker was returning home from the evening shift. She left her vehicle parked and attempted to walk through the flood waters of Maple Fork west of Bradley. She was swept away and drowned.

The majority of the property damage in Raleigh County was along the urbanized Beaver Creek, Little Beaver Creek, and Piney Creek. This would be in the vicinity of the communities of Beaver and Glen Morgan. A stream gauge was located along Piney Creek upstream from the mouth of Beaver Creek. The water level at this gauge rose from about 3 feet to a record high of 11.4 feet around 0430E on the 13th.

One resident along Beaver Creek said, I've lived here for 24 years and never seen anything like this. Other residents along the lower reaches of Beaver Creek sought refuge in their attics and called 911 for help. A swift water rescue team from the Glasgow Fire Department was working rescues along Beaver Creek. The boat struck something in the water, lost its steering and crashed into a bridge. The boat capsized, throwing 3 firefighters into the water. Two were able to reach safety. However, a 32 year old male firefighter was swept away. His body was not found until the 19th along Piney Creek. Beaver Creek flows into Piney Creek before emptying into the Kanawha River.

Many culverts under roadbeds could not handle the flow. A few were completely washed out.

Preliminary data indicated 29 homes were destroyed in Raleigh County, with major damage to 34 other homes. Dozens of vehicles were flooded.

Flood, Fayette

When
March 13, 12:30 AM EST to 3:30 PM EST
Where
Fayette County, Pax to 0.75 mi E of Mac Donald
Cause
Heavy Rain
Property damage
$1.5 million
Reported by
Broadcast Media
Coordinates
37.900, -81.270

Small stream flooding was common across the southern and western portions of the county. Streams such as Paint Creek, White Oak Creek , and Dunloup Creek flooded. This affected such communities as Pax, Mount Hope, Kilsyth, and Glen Jean. Water rescues were done. A 92 year old woman in Pax went under the water after leaving a vehicle. She was rescued.

No homes were destroyed in Fayette County, but 38 homes had major damage. Several vehicles were flooded. Damage to the public infrastructure was estimated at around a half million dollars.

Flood, Kanawha

When
March 13, 1:45 AM EST to March 14, 4:00 AM EST
Where
Kanawha County, 0.42 mi SW of United to 2.69 mi NNE of Blakeley
Cause
Heavy Rain
Property damage
$700,000
Reported by
Law Enforcement
Coordinates
37.996, -81.436

Small streams started to flood before 0200E. Shortly after 0200E, a vehicle was submerged in Smith Creek and a wrecker was unable to retrieve it. Rocky Fork and Fisher Branch flooded roads northeast of Cross Lanes.

The worst small stream flooding was at the mouth of Paint Creek in the Hansford to Pratt vicinity. However, the rising waters on the Kanawha River compounded the problem. A mobile home park flooded and evacuations were needed. Several cars were also flooded.

As the afternoon of the 13th wore on, water rescues lingered. People drove their vehicles into flooded low spots along both the Coal and Kanawha Rivers. Some of the high water was backwater flooding up the mouths of small streams, such as Kanawha Two Mile and Davis Creek. One example, was the 4 feet of water in the South Charleston Community Center.

The Coal River at Tornado crested just over the 25 foot flood stage at 25.5 feet around 0000E on the 14th. The Kanawha River crested at 29 feet around the same time.

Seven homes in the county were destroyed and 8 homes had major damage.

Flood, Boone

When
March 13, 4:00 AM EST to 11:00 PM EST
Where
Boone County, Whitesville to 1.45 mi W of Hopkins
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
37.970, -81.530

Minor flooding occurred. Streams feeding into the Big Coal River overflowed during the predawn hours. The Big Coal River crested around 19 feet at the Ashford gauge during the evening of the 13th, causing some damage to yards and a few roads to be flooded.

Flood, Nicholas

When
March 13, 5:00 AM EST to 3:00 PM EST
Where
Nicholas County, Richwood to 0.79 mi NW of Muddlety
Cause
Heavy Rain / Snow Melt
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
38.230, -80.530

Minor flooding occurred. Luckily, the heaviest rains remained south of Nicholas County.

The Cherry River crested around 10 feet on the staff gauge in Richwood by midday and flooded low spots such as near Dyer Bottom Avenue.

Northeast of Summersville, Muddlety Creek flooded a few roads. The Meadow River was out of its banks around Nallen. A few roads were also flooded around Craigsville.

Flood, Wyoming

When
March 13, 6:00 AM EST to 3:00 PM EST
Where
Wyoming County, Oceana to Fanrock
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
37.680, -81.630

Small streams feeding into the upper Guyandotte River flooded in the early morning, followed by minor overflow of the upper Guyandotte River. Roads were blocked by high water.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Raleigh2010-03-1359FemaleIn WaterDirect
Flood, Raleigh2010-03-1332MaleIn WaterDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2010Every state in 2010This day in weather historyWarnings in West Virginia, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215579, 215580, 215596, 215598, 215597, 215599.